bipolar meds killed skinny me.

Four years ago I lost eighty pounds on my own and kept it off. Bipolar sent me to the hospital for over a month(bad episode). Depakote added 60 lbs in three months. Now I'm stable on meds but the weight gain so rapidly has me even more annoyed/depressed as I had lost it all before I went into hospital. I was 120. Now almost a year later I am 200 and starting all over again. Anyone else out there experienced massive weight gain with bipolar/ antidepressant meds? How are u managing the hunger these meds promote and what r you eating to curb it while staying on track? Much love!- c

Replies

  • sineadt84
    sineadt84 Posts: 51 Member
    My best friend struggles with the same problem. She's been bipolar for about 15 years and really saw the weight gain in her mid-twenties. She took up regular swimming to keep her weight steady, and while she's still not as slim as she was she can at least control it. Good thing is now she's been steady on her meds for a few years and her body is used to them the weight is slowly but surely coming off. You won't be able to shed the kilos in no time but stick to a routine and you'll see results. To curb hunger, maybe try filling up on water/salads? X
  • Psych meds are awful! I only got off mine due to LOTS of leafy greens, fruit and exercise. Avoid processed food as much as possible. Request sent and much support coming your way!
  • My husband and I have been working with a nutritionist and bought gym memberships for each other for Christmas. We have already each lost 30+ lbs but I just started taking meds for bipolar as my fibromialgia meds sent me into a spiral. Weight gain is the first thing my Dr. told me to watch for. Wish me luck. The nutritionist was very helpful with snack ideas to keep me in my calorie range
  • Good luck to you! I have been on/off meds for 9 years. I know I can do this because I did it before... but the new meds literally turned off whatever chemical tells u you're full. At first I craved fruit. Lots and lots of fruit. Then more sugar. And more sugar. I am eliminating processed sugar and salt from diet just like before... and goal is to drink at least two cups of water before food. If you are trying to lose weight while just starting meds, be careful!
  • missylectro
    missylectro Posts: 441 Member
    I have a very similar story to yours. I have bipolar type 1 and have gained a lot of weight due to meds but the good thing is I have lost most of it! Feel free to add me.
  • jackibailey
    jackibailey Posts: 206 Member
    I was diagnosed bipolar in 2001 and have gained and lost hundreds of pounds since being on meds. Seroquel was the worst. In may I finally had gastric bypass surgery. I have been stable on my meds for a little more than a year so far this time. That's really good for me. I have lost 167 since February and I walk 3-5 miles almost every day. The change in how I feel mentally just from taking a walk is crazy. I hate the days I can't walk. Past history shows that these meds that are working now won't last but I remain hopeful that I stay stable. Feel free to add me. I'd love to have a fellow bipolar friend.
  • Hi, I feel your pain...I'm 25 and was diagnosed with bipolar 1 about three years ago. I am on depakote and have gained 70 pounds within the past 7 months. I'm also looking for a way to lose the weight and keep it off. From what I've been reading online simply replacing soda with water, sweets with fruits and a bit of cardio should help slowly but surely. In the past myfitnesspal has helped me to become more conscious about what I'm consuming. Good luck, keep us posted with your journey ❤
  • rowlandsw
    rowlandsw Posts: 1,166 Member
    I agree my Seroquel is the only one that gives me issues, for me i end up waking up at odd hours on semi auto pilot and eating. I woke up once having fallen asleep eating crackers i don't remember getting.